Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Tampa Bay, FL

December 8, 2017Levy County, Florida

NWS Tampa Bay, FL issued this special weather statement at Dec 8, 2017, 4:39 PM EST for Levy County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2017, 4:39 PM EST (21:39 UTC)
Expired
Dec 8, 2017, 5:30 PM EST
In force
51 min
Issued by
NWS Tampa Bay, FL

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 151 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS82 KTBW 082139
SPSTBW

Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
439 PM EST FRI DEC 8 2017
 
FLZ139-239-082230-
Coastal Levy FL-Inland Levy FL-
439 PM EST FRI DEC 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 530 PM EST...

At 438 PM EST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fowlers Bluff, or 12 miles south of Chiefland,
moving northeast at 45 mph.

Small hail and wind gusts up to 50 mph will be possible with this 
storm.

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport and Otter Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
      2927 8241 2908 8307 2926 8307 2956 8266
TIME...MOT...LOC 2138Z 244DEG 37KT 2929 8285 

$$

Norman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Dec 8, 2:37 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 2:37 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
237 PM EST Fri Dec 8 2017

.SHORT TERM (Tonight-Saturday)...
A highly amplified pattern remains in place aloft across the country
today, with a large ridge over California and troughing over the
east. The local forecast area still resides within moist southwest
flow aloft. At the surface, a frontal boundary is analyzed over the
northern part of the peninsula, with a broad low over the eastern
Gulf of Mexico. Low-level flow across much of the region remains out
of the south-southwest. Regional visible satellite imagery shows a
thick blanket of cloud cover over about the northern half of the
forecast area, with scattered coverage to the south. Radar returns
this afternoon have been moistly quiet but are now showing some
convection ahead of the front out over the Gulf. Some of this has
just now entered our northern coastal waters zones, with another few
cells just outside our central zones.

The frontal boundary will not move much through the rest of today
and models continue to show precipitable water values increasing
close to 2 inches overnight, so some training with heavy rainfall
and some potential flooding issues remain a possibility. The other
issue for tonight, as mentioned earlier, is the possibility of
severe storms. The thinking from the Storm Prediction Center has not
changed since this morning, with parts of west-central Florida still
under a slight risk. The main concerns continue to be damaging wind
gusts and possibly an isolated tornado with any bowing segments and
short-lived supercells that form. Again, the timing will generally
be overnight, so folks should make sure to have a means for
receiving weather alerts.

A strong shortwave will round the base of the trough tonight and
Saturday, finally giving the front the kick start it needs to
actually pass through the area. This will clear the area of rain
from north to south through the day. We will also see more sun once
we get into the afternoon hours. Having said that, cold air
advection will be well underway, and high temperatures will likely
not get out of the 50s across some parts of the Nature Coast, with
highs in the 60s elsewhere. It will also be quite breezy through the
day as winds turn toward the northwest behind the boundary.

.LONG TERM (Saturday Night-Friday)...
The front will have pushed south of the area by Saturday night, with
the upper trough moving through the area. The colder and drier air
will be advecting into the area Saturday night and Sunday with
moderate N/NW winds continuing. Dry air well in place by Sunday,
with winds calming by Sunday night allowing for good radiational
cooling Sunday night. That will be the coldest night with some
freezing temperatures possible in the normally colder locations
across the nature coast. Will be keeping an eye on this potential
and if necessary issue a freeze watch. Conditions then moderate
through mid-week, with a weak reinforcing front moving through the
area late Tuesday. High pressure then in place across the area
through the rest of the week. Temperatures will be below normal
through the period.

&&

.AVIATION...
VFR conditions prevail ahead of an approaching cold front. This
front will bring bands of showers and a few thunderstorms, starting
around 00Z for the northern terminals and a few hours later for the
southern ones. MVFR or lower cigs and/or vsbys will accompany these
showers and storms through the overnight hours and into Saturday
morning before conditions slowly improve toward the end of the
forecast period. Current south-southwest winds will become more
northwest as the front clears the terminals. Wind gusts to around 25
knots or so are expected.

&&

.MARINE...
A cold front will slowly move through the region today through
Saturday, with numerous showers and a few thunderstorms expected
through tomorrow. Winds will turn more north-northwest tonight, with
speeds increasing to advisory levels through Saturday. High pressure
will build in behind the front, with improving conditions Saturday
night into early next week. Another front will bring wind speeds back
up near advisory levels on Tuesday.

&&

.FIRE WEATHER...
A cold front will move through the region tonight through Saturday,
with widespread showers and thunderstorms expected. Drier air will
move in behind the front for the rest of the weekend, with periods
of critical relative humidity values possible Sunday afternoon.

&&

.Preliminary Point Temps/PoPs...
TPA  60  63  43  60 / 100  60   0   0
FMY  66  69  44  64 /  80  90  10   0
GIF  58  62  38  59 / 100  80   0   0
SRQ  61  64  44  62 / 100  70   0   0
BKV  55  60  33  58 / 100  50   0   0
SPG  59  64  47  60 / 100  60   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 7 PM this evening to 10 PM EST
     Saturday for Charlotte Harbor and Pine Island Sound-
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Tampa Bay waters-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...05/Carlisle
MID TERM/LONG TERM/DECISION SUPPORT...24/Hubbard
Hazardous weather outlook, Dec 8, 5:23 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
523 AM EST Fri Dec 8 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082230-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
523 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A cold front shifting south through west central and southwest
Florida later today will bring increasing chances for showers and
thunderstorms. Rapidly increasing atmospheric moisture will allow
for some areas to see prolonged periods of heavy rain with high
rain totals and localized flooding possible. Additionally, a few
of the stronger thunderstorms will be capable of producing
damaging winds or an isolated tornado.

...FLOOD IMPACT...
Locally heavy rainfall is expected. The heavy rain will produce
flooding of low lying and poor drainage areas as well as the
ponding of water on roadways. Motorists should exercise caution.

...MARINE IMPACTS...
As a cold front shifts south through the area tonight, winds over
the eastern Gulf of Mexico are expected to increase to around 20
knots or greater during the early evening, producing advisory
level conditions that will continue overnight. These winds will
create hazardous boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...EXCESSIVE COLD IMPACT...
A much colder airmass will arrive across the region for the
upcoming weekend. Temperatures are expected to drop into the 30s
to the north of the I-4 corridor Saturday night, with a few spots
to the north of Brooksville approaching freezing toward dawn on
Sunday. Patchy frost is also possible across the Nature Coast
Saturday night. An even colder night is anticipated for Sunday
night into early Monday morning. Temperatures dropping into the
middle and upper 30s are expected to expand well south of the I-4
corridor over inland locations, with most of the Nature coast
dropping into the lower and middle 30s. Locations north of
Brooksville have a greater potential for a period of sub-freezing
temperatures. Lighter winds Sunday night will also promote areas
of frost development for locations with temperatures in the 30s.

...RIP CURRENT IMPACT...
An enhanced risk of stronger and more frequent rip currents is
expected to develop along the beaches of west-central and
southwest Florida on Saturday. Conditions for rip currents will
subside during Sunday.

...MARINE IMPACTS...
Advisory level winds over 20 knots will continue through the day
on Saturday before slowly improving Saturday night and Sunday.
After a brief lull in the winds, another frontal passage on
Tuesday will bring winds back up to near advisory levels. These
winds will create hazardous boating conditions for small craft
operators.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Fleming

In the hours before

Special weather statement, Dec 8, 3:48 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
348 PM EST FRI DEC 8 2017

FLZ139-239-082130-
Coastal Levy FL-Inland Levy FL-
348 PM EST FRI DEC 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 430 PM EST...

At 347 PM EST, Doppler radar was tracking a strong thunderstorm 17
miles south of Fowlers Bluff, or 27 miles southwest of Chiefland,
moving northeast at 50 mph.

Winds in excess of 40 mph and torrential rainfall will be possible
with this storm.

Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Fowlers Bluff, Andrews, Williston Municipal Airport, Manattee Road,
Fanning Springs, Otter Creek and Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
      2937 8307 2940 8302 2954 8298 2959 8294
      2957 8266 2954 8265 2954 8256 2948 8255
      2948 8241 2934 8241 2908 8288 2910 8289
      2911 8294 2904 8300 2905 8311 2923 8317
TIME...MOT...LOC 2047Z 243DEG 42KT 2916 8312

Norman
Special weather statement, Dec 8, 4:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
439 PM EST FRI DEC 8 2017

FLZ139-239-082230-
Coastal Levy FL-Inland Levy FL-
439 PM EST FRI DEC 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 530 PM EST...

At 438 PM EST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fowlers Bluff, or 12 miles south of Chiefland,
moving northeast at 45 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport and Otter Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
      2927 8241 2908 8307 2926 8307 2956 8266
TIME...MOT...LOC 2138Z 244DEG 37KT 2929 8285

Norman

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 5:31 AM ESTSpecial Marine WarningTBW29 min
Dec 8, 2:36 PM ESTSmall Craft AdvisoryTBW37 hr
Dec 8, 3:39 PM ESTSpecial Marine WarningTBW36 min
Dec 8, 3:48 PM ESTSpecial Weather StatementTBWLevy42 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.